Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 68, NWS Rapid City, SD

June 19, 2021Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 19, 2021, 5:53 PM MDT for Meade County, Pennington County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2021, 5:53 PM MDT (23:53 UTC)
Expired
Jun 19, 2021, 6:25 PM MDT
In force
32 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 21 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 5:55 PM MDTHAIL 19 Nnw Ellsworth Afb, SDMOSTLY NICKELS COVERED THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

357 
WUUS53 KUNR 192353
SVRUNR
SDC093-103-200100-
/O.NEW.KUNR.SV.W.0068.210619T2353Z-210620T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
553 PM MDT Sat Jun 19 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  South central Meade County in west central South Dakota...
  Central Pennington County in west central South Dakota...

* Until 700 PM MDT.

* At 553 PM MDT, a severe thunderstorm was located 8 miles northwest
  of Ellsworth Air Force Base, or 13 miles north of Rapid City,
  moving east at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Ellsworth Air Force Base around 600 PM MDT.

Other locations in the path of this severe thunderstorm include
Viewfield and Curlew Lake.

This includes Interstate 90 in South Dakota between Mile Markers 73
and 74, and between Mile Markers 76 and 82.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4418 10326 4428 10328 4432 10320 4426 10264
      4408 10276
TIME...MOT...LOC 2353Z 278DEG 22KT 4426 10317 

HAIL...1.75IN
WIND...60MPH
 
$$

Helgeson
1 follow-up statement
654 
WWUS53 KUNR 200025
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
625 PM MDT Sat Jun 19 2021

SDC093-103-200034-
/O.CAN.KUNR.SV.W.0068.000000T0000Z-210620T0100Z/
Meade SD-Pennington SD-
625 PM MDT Sat Jun 19 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MEADE AND
CENTRAL PENNINGTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for 
southwestern Meade and northeastern Pennington County until 715 PM 
MDT.

LAT...LON 4418 10326 4428 10328 4432 10320 4426 10264
      4408 10276
TIME...MOT...LOC 0024Z 278DEG 22KT 4423 10290 

$$

Helgeson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 5:06 PM MDT, 47 minutes earlier.

Area forecast discussion, Jun 19, 5:06 PM MDT, 47 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
506 PM MDT Sat Jun 19 2021

.DISCUSSION...(This Evening Through Saturday)
Issued at 240 PM MDT Sat Jun 19 2021

Current surface analysis shows weak low pressure over northeast
WY, with high pressure centered to the east of the region. A
dryline has developed to the south of the low. Cold front is
located further west from eastern MT to central and western WY.
Southeasterly winds to the east of the low are bringing slightly
warmer air and increased moisture into the area. Upper level
analysis shows high pressure over the Four Corners area, with near
zonal flow our region. A weak disturbance brought isolated to
widely scattered showers and storms to western SD this morning.
Skies are mostly sunny to partly cloudy now with temps in the 80s
to around 90 degrees. KUDX radar showed a lone cell that developed
along the Weston/Niobrara county border earlier, but has now
dissipated. Winds are west to northwest over western parts of
northeast WY behind the low, south to southeast elsewhere at 10 to
around 20 mph.

There remains a marginal risk for severe storms over a good portion
of the area late this afternoon and evening, especially from the
Black Hills south and eastward. MUCAPE values of 1000 to 1500 j/kg
has pooled up against the dryline across the Black Hills area and a
good portion of western SD. Shear has increased and is favorable for
organized storms and supercell development over western SD. Main
concern in the near term continues to be fairly high CIN that is in
place east of the low right now, especially over the SD plains. A
good amount of cirrus is helping to hinder possible development, as
well as a lack of upper level forcing for the time being. A couple
of storms tried to develop earlier over the northern Black Hills,
but could not break through. However, this cap will continue to
weaken with time through the late afternoon into the early evening.
It may erode enough over the Black Hills to possibly get some
isolated development to break through in the next 2 to 3 hours.
Otherwise, it looks like the main timeframe for isolated strong to
severe storm development will be in the early to mid evening when
the low starts to move east across the area and somewhat better
forcing arrives. The better potential will be to the southeast of
the Black Hills, with the more signficant potential likely further
south across NE, where better upper level support will be and low
level jet strengthens. Any stronger activity that develops over our
area should move east of the CWA overnight as low pressure and cold
front slide east of the area.

Much cooler air will be here for Sunday and Monday, with highs only
in the 60s and 70s and lows mostly in the 40s. Shortwave trough
moving in from the northwest Sunday and Sunday night will bring a
chance for showers and a few thunderstorms, but some models have the
energy splitting as it crosses the area, so the better chances could
end up mostly north and west of our area. Warming trend takes place
into midweek as ridge builds over the Rockies, with highs back into
the 80s on Tuesday, 80s and 90s Wednesday and Thursday. Temps could
be a bit cooler toward the end of the week, but still above average,
as the ridge likely weakens over the region. Mainly dry weather
looks to be the story through midweek, with the potential for at
least isolated storms returning late in the week when the ridge
weakens.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 504 PM MDT Sat Jun 19 2021

Isolated/scattered TSRA will move across the area this evening
with local MVFR conditions and gusty winds. A cold front will
then move across the area tonight, bringing gusty northwest winds.
MVFR CIGS also will move into the CWA after 06z, in association
with lower clouds and showers that develop behind the cold front,
pushing southeast overnight.

&&

.FIRE WEATHER...
Issued At 240 PM MDT Sat Jun 19 2021

Red flag or near red flag conditions are noted over a good
portion of the northeast WY plains this afternoon, especially
western areas. Relative humidity values have dropped into the
teens in many areas, with the gustiest winds mostly over Campbell
County. Conditions will improve this evening as a cold front
passes, with much higher humidity expected on Sunday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ314>317.

&&

DISCUSSION...26
AVIATION...Helgeson
FIRE WEATHER...26
Hazardous weather outlook, Jun 19, 5:26 AM MDT, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
526 AM MDT Sat Jun 19 2021

WYZ054>056-058-201300-
Northern Campbell-Southern Campbell-Western Crook-Weston-
526 AM MDT Sat Jun 19 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected today as the
relative humidity drops to 10 to 15 percent and winds gust from 25
to 30 mph. Isolated thunderstorms are expected this afternoon and
early evening, with a small chance of a severe storm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered showers and thunderstorms are expected Sunday, but
severe storms are not expected at this time.

Elevated fire weather conditions are possible again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071-
201300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook-
526 AM MDT Sat Jun 19 2021 /626 AM CDT Sat Jun 19 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop over the area
today, especially this afternoon and evening. There is a marginal
risk of severe storms with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front will bring gusty northwest winds to the area on
Sunday. Scattered showers and thunderstorms also will occur, but
severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Bunkers

In the hours before

Local storm report, Jun 19, 12:16 PM MDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1216 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HEAVY RAIN       10 WSW RED ELM          44.99N 101.96W
06/19/2021  M0.50 INCH       ZIEBACH            SD   TRAINED SPOTTER

            12-HOUR RAINFALL.

&&

JC
Special weather statement, Jun 19, 4:39 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Rapid City SD
439 PM MDT Sat Jun 19 2021

SDZ012-025-072-073-192330-
Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-
439 PM MDT Sat Jun 19 2021

...STRONG THUNDERSTORM OVER SOUTHWESTERN BUTTE...WESTERN MEADE AND
NORTHEASTERN LAWRENCE COUNTIES...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm near
Belle Fourche, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Belle Fourche, Newell, Nisland, Fruitdale and Belle Fourche
Reservoir.

LAT...LON 4467 10403 4481 10392 4471 10338 4449 10355
TIME...MOT...LOC 2239Z 292DEG 26KT 4470 10388

Helgeson
Local storm report, Jun 19, 5:00 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
500 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 SSE BELLE FOURCHE     44.66N 103.84W
06/19/2021  E1.00 INCH       BUTTE              SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jun 19, 5:47 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 ENE WHITEWOOD         44.47N 103.58W
06/19/2021  E1.75 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jun 19, 5:53 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
553 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             BELLE FOURCHE           44.67N 103.85W
06/19/2021  E1.00 INCH       BUTTE              SD   PUBLIC

0545 PM     TSTM WND GST     DEADWOOD                44.38N 103.73W
06/19/2021  E60 MPH          LAWRENCE           SD   PUBLIC

&&

POJORLIE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:20 AM MDTSpecial Weather StatementUNRHaakon25 min
Jun 19, 4:39 PM MDTSpecial Weather StatementUNRButte51 min
Jun 19, 4:42 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade63 min
Jun 19, 5:11 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade64 min
Jun 19, 5:35 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade40 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.